Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 458, NWS Omaha, NE

November 5, 2008Pawnee County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Nov 5, 2008, 6:06 PM CST for Pawnee County, Richardson County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 6:06 PM CST (00:06 UTC)
Expired
Nov 5, 2008, 6:30 PM CST
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Pawnee County, NE, Richardson County, NE

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 5:06 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:17 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Nov 5, 3:17 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 PM CST WED NOV 5 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY

ACTIVE WEATHER TRAVERSING THE NRN AND CNTRL PLAINS THIS AFTERNOON IN
ASSOCIATION WITH NEG TILT UPPER TROF SITUATED ACROSS THE ROCKIES...
WITH ITS SFC REFLECTION IN ERN SD AND ATTENDANT SFC FRONT EXTENDING
THRU ERN NEB/CNTRL KS. LATEST 88D MOSAIC LOOP SHOWED PCPN ACTIVITY IN
WRN SD AND PORTIONS OF NW NEB...WITH ANOTHER AREA OF DEVELOPING
CONVECTION INVOF AN INSTABILITY AXIS FROM SRN MN TO NERN OK. MODELS
SEEM TO BE IN PRETTY GOOD AGREEMENT WITH PROGRESSION OF THE UPPER
LOW THRU THE SHORT TERM PERIODS...AND TRICK WILL BE TRYING TO TIME
ASSOCIATED PCPN THRU CWA. LATEST SFC OBS SHOW THE COLD ENTERING THE
WRN CWA PERIPHERY FRONT. SEEMS REASONABLE AT THIS POINT TO EXPECT
CONVECTIVE ACTIVITY...SOME STRONG...PRIMARILY COVERING THE ERN CWA
THIS EVENING WITH THE FROPA. CURRENT TRENDS SUGGEST CONVECTIVE
ACTIVITY WITH FROPA SHOULD BE MOST PREVALENT DURING THE EVENING AND
TAPER OFF AFTER MIDNIGHT. ON THURSDAY THE UPPER LOW IS PROGGED TO
STRENGTHEN AND LIFT NEWD TWD THE UPPER MIDWEST. UPPER DYNAMICS AND
WAA/UPGLIDE WRAPPING AROUND BACKSIDE WILL HELP MAINTAIN BAND OF
PCPN OVER THE DAKOTAS/NEB/NRN IA. NAM/GFS 850 TEMPS/COBB DATA
SUGGESTING ENOUGH COLD AIR LEAKING INTO THE NRN CWA THRU THE DAY...
WITH LIQUID ELSEWHERE. SYSTEM DYNAMICS SLOW TO EXIT UNTIL THE
WEEKEND...AND THUS WILL OPT FOR SMALL SN POPS PRIMARILY FOR THE NRN
THRU FRIDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

GENERAL DIFFERENCES AMONGST GFS/UKMO/CMC/ECM MEDIUM RANGE MODELS
LEADING TO LITTLE CONFIDENCE IN THE LONG TERM PERIODS. MAIN
DIFFERENCES CONCERN DIGGING S/W ENERGY THRU THE GREAT BASIN AND INTO
THE SWRN CONUS DAY4-5 FOLLOWED BY PROGRESSION OF NEXT S/W TROF ENERGY
ACROSS THE PLAINS DAY6-7. BOTH GFS/ECM DEPICT POTENT LEAD S/W TROF
ENERGY DIGGING SWD THRU THE GREAT BASIN AND INTO THE SWRN CONUS
SUNDAY NIGHT AND MONDAY. AT THAT POINT THE GFS WEAKENS THE SYSTEM AS
IT MOVES ACROSS OK WHILE THE ECM REMAINS QUITE VIGOROUS. HOWEVER THE
GFS IS MUCH MORE AGGRESSIVE SHOVING BACK-DOOR CAA INTO THE PLAINS IN
RESPONSE TO IT DEVELOPING A DEEPER AMPLIFIED S/W TROF OVER THE GREAT
LAKES. CHANCE FOR PCPN IN CWA ALREADY IN QUESTION WITH SRN MOVING
ENERGY NOW INCLUDES DISTINCT PTYPE DIFFERENCES PROGGED SUNDAY AND
MONDAY...COLDER GFS/WARMER ECM. AT THIS POINT AM CONTENT TO HEDGE
WITH BROAD-BRUSH OF SLGT RN/SN MIX. ON MONDAY NIGHT SOLUTIONS FROM
THE ECM/UKMO/CMCENS ALL SUGGEST POSSIBLE LINGERING PCPN AS SYSTEM
DYNAMICS EXITS EWD. BOTH THE GFS/ECM SHOW 850 TEMPS BELOW ZERO...THUS
WILL GO WITH SLGT SNOW CHANCES MAINLY SERN CWA. MODELS ADVERTISE NEXT
POSSIBLY POTENT SYSTEM MOVING THRU THE CNTRL PLAINS TUESDAY AND
WEDNESDAY. ECM/CMCENS TRENDING A MORE TOWARD A BROAD AMPLIFIED TROF
WHILE THE GFS MOVES STOUT VORT MAX ACROSS KS/NEB. WILL THEREFORE OPT
FOR DRY FCST DAY6-7.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 06/18Z.

STRONG CDFNT AND UPR LEVEL LOW WILL AFFECT THE TAF SITES THROUGH THE
FCST PD.  THE FNT IS APPROACHING THE KOFK AREA...THUS THE RISK FOR
TSRA SHOULD AHEAD OF AND WITH THE CDFNT.  10 TO 20KT WINDS WITH
STRONGER GUSTS ARE ALREADY VEERING AT KOFK AND WILL SWING THE WINDS
AROUND TO THE WEST BY 22Z.  MAY SEE SOME MVFR CIGS AT KOFK THIS
EVENING...OTHERWISE DID NOT BRING THE MVFR/IFR CIGS IN UNTIL THU
MORNING WITH SOME LIGHT RAIN.

TSRA AT KOMA/KLNK WITH BE POSSIBLE THIS AFT AND THIS EVENING WITH
THE CDFNT WITH LCL MVFR/IFR AND REDUCED VISIBILITIES WITH THE
STORMS.  STRONG WINDS WILL CONTINUE AT 15 TO 25 KTS WITH STRONGER
GUSTS AHEAD OF THE CDFNT.  THE PRECIP SHOULD BE MOVING OUT LATER
TONIGHT AND AFT 06Z HAVE WEST WINDS AT 10 TO 15 KTS AND IMPROVING
VSBYS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE/CZ
Hazardous weather outlook, Nov 5, 5:00 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST WED NOV 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE EXPECTED
THIS EVENING GENERALLY EAST OF A LINE FROM BEATRICE TO PENDER
NEBRASKA. ALTHOUGH DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
HAZARDS...AN ISOLATED TORNADO PRODUCING SUPERCELL IS POSSIBLE.

A LARGE UPPER LEVEL SYSTEM OVER THE ROCKIES WILL DEEPEN AS IT
CROSSES NEBRASKA TONIGHT. THE SYSTEM WILL DRIVE A COLD FRONT
INTO WESTERN IOWA THIS EVENING. UNSEASONABLY WARM AND MOIST AIR
AHEAD OF THE FRONT SYSTEM COMBINED WITH STRONG WIND SHEAR WILL
PRODUCE THE STRONG TO SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

STRONG WEST TO NORTHWEST WINDS WILL SPREAD ACROSS THE REGION
BEHIND THE COLD FRONT THURSDAY NIGHT AND FRIDAY. SOME LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE FROM THURSDAY NIGHT INTO
FRIDAY...MAINLY IN FAR NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

CHERMOK

In the hours before

Local storm report, Nov 5, 5:02 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
502 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             TEKAMAH                 41.78N 96.22W
11/05/2008  E0.75 INCH       BURT               NE   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Nov 5, 5:36 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             TECUMSEH                40.37N 96.19W
11/05/2008  E0.75 INCH       JOHNSON            NE   CO-OP OBSERVER

&&

RCHERMOK
Local storm report, Nov 5, 5:48 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
548 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             2 W FORT CALHOUN        41.46N 96.06W
11/05/2008  E0.75 INCH       WASHINGTON         NE   TRAINED SPOTTER

&&

RCHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 6:15 PM CSTTornado WarningOAXOtoe30 min
Nov 6, 4:05 AM CSTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more36 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.